Florida, 2018Damaging Wind in Florida, August 9, 2018
August 9, 2018 · NWS JAX · 1 event in 1 county or zone
Increasing SW steering flow and moisture fueled scattered sea breeze storms. Boundary collisions near the east coast sea breeze front triggered stronger storm growth in the afternoon and early evening as activity moved offshore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing SW steering flow and moisture fueled scattered sea breeze storms. Boundary collisions near the east coast sea breeze front triggered stronger storm growth in the afternoon and early evening as activity moved offshore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 9, 8:57 AM EST, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 9, 8:57 AM EST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
957 AM EDT Thu Aug 9 2018
.UPDATE...Similar conditions today compared to yesterday. Expect
storms to develop along the west coast seabreeze and then move
eastward across the area this afternoon. Low to mid level flow is
more westerly and a little stronger today which should keep the
east coast seabreeze near the coast. 12z upper air soundings and
GOES-16 Total Precipitable Water show PWATs of 1.6" across the
area which is still a little below average so scattered coverage
of storms expected again today. Hot and humid conditions will
persist as ridging remains across the se. Heat indices will reach
near 105 this afternoon.
&&
.AVIATION...VFR conditions this morning. Isolated to scattered
showers and thunderstorms will develop this afternoon. Will add
VCTS for ne Fl TAF sites mainly in 17z-22z time range.
&&
.MARINE...Westerly winds 10 to 15 knots today will become
southeast near the coast this aftenoon. Seas will be 1 to 3 feet.
Chance for storms reaching the coastal waters by late afternoon
and early evening.
Rip Currents: Low risk with offshore winds and flat surf.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 93 74 91 74 / 30 20 30 20
SSI 93 77 91 76 / 20 20 30 20
JAX 94 75 93 74 / 40 20 30 20
SGJ 92 75 90 74 / 40 20 30 30
GNV 92 74 91 74 / 40 10 30 10
OCF 92 74 91 73 / 40 20 30 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Zibura/Cordero/Bricker
In the hours before
Special weather statement, Aug 9, 1:19 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
219 PM EDT THU AUG 9 2018
FLZ022-023-GAZ150-162>164-091900-
Columbia FL-Baker FL-Ware GA-Clinch GA-Echols GA-Charlton GA-
219 PM EDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHEASTERN
COLUMBIA...SOUTHEASTERN ECHOLS...SOUTHEASTERN WARE...SOUTHEASTERN
CLINCH AND WESTERN CHARLTON COUNTIES UNTIL 300 PM EDT...
At 219 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fargo, moving east at 20 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Fargo and Stephen Foster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3086 8265 3094 8226 3051 8221 3057 8262
TIME...MOT...LOC 1819Z 263DEG 16KT 3075 8256
23
Special weather statement, Aug 9, 1:45 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
245 PM EDT THU AUG 9 2018
FLZ024-GAZ150-152-164-091930-
Inland Nassau FL-Ware GA-Brantley GA-Charlton GA-
245 PM EDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NASSAU...SOUTHWESTERN
BRANTLEY...SOUTHEASTERN WARE AND NORTHERN CHARLTON COUNTIES UNTIL 330
PM EDT...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stephen Foster State Park, moving east at 20 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Stephen Foster State Park and Race Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3108 8216 3069 8198 3067 8236 3080 8244
3082 8243 3082 8245 3087 8248
TIME...MOT...LOC 1845Z 249DEG 19KT 3078 8235
23Local storm report, Aug 9, 1:52 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
252 PM EDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 5 W EAST PALATKA 29.66N 81.69W
08/09/2018 M39 MPH Putnam FL AWOS
THUNDERSTORM WIND GUST OF 39 MPH MEASURED AT PALATKA
AIRPORT.
&&
NMCGINNSpecial weather statement, Aug 9, 2:02 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
302 PM EDT THU AUG 9 2018
FLZ032-033-037-038-133-138-091945-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Clay FL-Inland St. Johns FL-
302 PM EDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER...ST.
JOHNS...NORTHEASTERN PUTNAM AND EAST CENTRAL CLAY COUNTIES UNTIL 345
PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
Federal Point, or near Hastings, moving east at 30 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Saint Augustine, Hastings, East Palatka, World Golf Village, Saint
Augustine Beach, Marineland, Vilano Beach, Picolata, Federal Point
and South Ponte Vedra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2958 8158 3005 8166 3009 8129 2962 8114
TIME...MOT...LOC 1902Z 252DEG 27KT 2978 8153
23
Special weather statement, Aug 9, 2:23 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
323 PM EDT THU AUG 9 2018
FLZ037-038-138-092015-
Coastal Flagler FL-Putnam FL-Inland Flagler FL-
323 PM EDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER AND SOUTHEASTERN PUTNAM
COUNTIES UNTIL 415 PM EDT...
At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
Andalusia, moving east at 15 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Andalusia, Beverly Beach and
Espanola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2946 8110 2946 8112 2943 8110 2942 8114
2941 8115 2926 8115 2927 8142 2940 8142
2940 8143 2938 8145 2937 8150 2958 8148
2962 8113 2952 8110
TIME...MOT...LOC 1923Z 267DEG 13KT 2942 8142
23Special weather statement, Aug 9, 2:30 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
330 PM EDT THU AUG 9 2018
FLZ025-033-125-133-092015-
Coastal St. Johns FL-Inland Duval FL-Coastal Duval FL-
Inland St. Johns FL-
330 PM EDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 415 PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nas Jax, or near Mandarin, moving east at 15 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Unf, Mandarin, Fruit Cove, Ponte Vedra Beach, Neptune Beach,
Sawgrass, Baymeadows, Ortega, San Pablo and Craig Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3008 8164 3018 8168 3019 8168 3019 8169
3028 8173 3041 8139 3026 8134 3024 8134
3015 8131
TIME...MOT...LOC 1930Z 267DEG 13KT 3021 8164
23Thunderstorm Wind, St. Johns
- When
- August 9, 2:42 PM EST
- Where
- St. Johns County, 4.51 mi SSE of Palm Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.117, -81.360
Power lines were blown down along Ponte Vedra Blvd. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, August 9 to 11, 2018$400,000 · 50 kt wind · 4 events
- Flash Flooding and Dust Storm in Arizona, August 9 to 11, 20182 injured · $132,000 · 54 kt wind · 9 events
- Tornado and Flash Flood in New Mexico, August 9, 2018$300,000 · EF0 · 7 events
- Dust Storm and Hail in Nevada, August 9 to 11, 2018$170,000 · 1 in hail · 8 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2018$58,000 · 50 kt wind · 10 events
- Damaging Winds and Heavy Rain in Arizona, August 9, 2018$48,000 · 61 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, August 9, 20181 injured · $3,000 · 55 kt wind · 30 events
- Tornado and Hail in Wisconsin, August 9, 2018$51,000 · EF0 · 3 events
- Damaging Wind in Arizona, August 9, 2018$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, August 9, 2018$19,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, August 9 to 10, 2018$15,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 9, 201850 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781063.